USMLE-Rx Step 1 Practice Q's

USMLE-Rx Step 1 Qmax Challenge #4501

Check out today’s Step 1 Qmax Question Challenge.

Know the answer? Post it below! Don’t forget to check back for an update with the correct answer and explanation (we’ll post it in the comments section below).

USMLE-Rx Step 1 Qmax Challenge #4501A 44-year-old woman visits her primary care physician complaining of a drooping eyelid on her left side and pupils of different sizes, as shown in the image. To localize the lesion, the physician administers two medications in series to the left eye. The first drop is a cocaine-based drop, and the second is hydroxyamphetamine. Based on the results, the physician correctly diagnoses the patient as having Horner syndrome, with a lesion in the postganglionic sympathetic nerve to the ciliary ganglion.

What is observed after the drops are administered?

A. Constriction of the pupil with both drops
B. Constriction with the first drop and no change with the second drop
C. Dilation of the pupil with both drops
D. Dilation with the first drop and no change with the second drop
E. No change with either drop
F. No change with the first drop and constriction with the second drop
G. No change with the first drop and dilation with the second drop


Want to know the ‘bottom line?’ Purchase a USMLE-Rx Subscription and get many more features, more questions, and passages from First Aid, including images, references, and other facts relevant to this question.

This practice question is an actual question from the USMLE-Rx Step 1 test bank. For more USMLE Step 1 prep, subscribe to our Flash Facts and Step 1 Express video series. Score the best deal on all three products with a Step 1 Triple Play Bundle.

3 replies »

  1. The correct answer is E. The patient has Horner syndrome with damage to the postganglionic neuron (third-order neuron), which is characterized by the absence of norepinephrine (NE) and thus no stimulation of the long ciliary nerve, which means no stimulation of the iris dilator pupillae muscle to dilate the pupil. This, in turn, prevents any dilation of the pupil. The cocaine-based drop, which inhibits the reuptake of NE, would not cause any change in the pupil because there is no NE in the neuromuscular synapse to begin with. The addition of hydroxyamphetamine to a normal postganglionic sympathetic neuron causes the release of NE. The lack of a response in the pupil indicates a problem with the postganglionic neuron because a damaged postganglionic neuron has no NE to release. If we had not been given the information in the vignette about the location of the lesion and were simply told the patient had Horner syndrome and asked where the lesion was located, pre- or postganlionic, pupillary dilation would indicate damage to the preganglionic (first- or second-order) neuron such as the brainstem, brachial plexus, or tumor of the lung apex (Pancoast) for example.

    A is not correct. Both cocaine and hydroxyamphetamine drops will cause dilation (mydriasis) of the pupil under normal physiology. Pilocarpine and other cholinergic agonists cause pupil constriction (miosis).

    B is not correct. Cocaine-based drops will cause mydriasis, not miosis. Administration of a cholinergic agonist to cause pupillary constriction followed by a cholinergic antagonist (such as atropine) could lead to this reaction under normal physiology.

    C is not correct. This describes the reaction that occurs in normal physiology. However, in Horner syndrome there is an absence of norepinephrine (NE); therefore cocaine drops (which inhibit NE reuptake) with not induce a response. Likewise, in Horner syndrome there is a postsynaptic defect that interferes with the normal dilation of hydroxyamphetamine.

    D is not correct. Although no change is expected with the second drop, the first should also elicit no change.

    F is not correct. No change is expected with the first drop as there is an absence of norepinehprine in Horner syndrome. However, hydroxyamphetamine will not cause constriction. Under normal circumstances it will cause pupillary dilation.

    G is not correct. Dilation with the hydroxyamphetamine drop indicates damgage to first or second order neurons. In the vignette we are told that damage has occured to the postganglionic fibers which are third-order neurons. These medications work by causing release of stored endogenous norepinephrine, becasue they are damaged they have no epinephrine to release.


Leave a Comment

Fill in your details below or click an icon to log in: Logo

You are commenting using your account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s